Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 29, NWS Melbourne, FL

June 28, 2006Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 28, 2006, 4:35 PM EDT for Volusia County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2006, 4:35 PM EDT (20:35 UTC)
Expired
Jun 28, 2006, 5:15 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 131 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 282035
SVRMLB
FLC127-282115-
/O.NEW.KMLB.SV.W.0029.060628T2035Z-060628T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
435 PM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VOLUSIA COUNTY IN FLORIDA
  THIS INCLUDES THE CITY OF ORMOND BEACH

* UNTIL 515 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF DAYTONA BEACH SPEEDWAY...OR ABOUT 8 MILES SOUTHWEST OF
  ORMOND BEACH...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAYTONA HIGHRIDGE ESTATES AND TIGER BAY STATE FOREST BY 445 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2926 8124 2909 8127 2907 8112 2928 8106

$$

67
1 follow-up statement
000 
WWUS52 KMLB 282052
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
451 PM EDT WED JUN 28 2006

FLC127-282115-
/O.CON.KMLB.SV.W.0029.000000T0000Z-060628T2115Z/
VOLUSIA FL-
451 PM EDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL VOLUSIA COUNTY...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TIGER BAY STATE FOREST...OR ABOUT 7 MILES WEST OF HOLLY
HILL...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAYTONA HIGHRIDGE ESTATES AND TIGER BAY STATE FOREST BY 510 PM EDT.
  DIME SIZE HAIL WAS REPORTED IN ORMOND BEACH AT 445 PM.

LAT...LON 2926 8124 2909 8127 2907 8112 2928 8106

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:00 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 28, 3:00 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT WED JUN 28 2006

.DISCUSSION...

...WET SEASON (FINALLY) APPEARS TO BE IN FULL SWING...

...LESS THAN IDEAL BOATING CONDITIONS THIS HOLIDAY WEEKEND...

CURRENTLY...THUNDERSTORMS WERE BEING MONITORED OVER TWO SEPARATE
AREAS. THE FIRST ASSOCIATED WITH THE EAST COAST SEA BREEZE OVER
MARTIN AND SAINT LUCIE COUNTIES. LOCALLY HEAVY RAIN IN LIKELY
THROUGH 4 PM IN SLOW MOVING CELLS AT THE COAST. ANOTHER AREA OF
STORMS NORTH OF INTERSTATE FOUR IS ASSOCIATED WITH THE WEST COAST
SEA BREEZE MOVING INLAND.

TONIGHT...WINDS ALOFT FAVOR DEVELOPMENT AND MOVEMENT OF SCATTERED
STORMS TOWARD THE EAST COAST INTO THE EVENING. ACTIVITY ASSOCIATED
WITH WEST COAST BREEZE WILL SPREAD EAST AND INTERACT WITH THE EAST
COAST BREEZE AND OUTFLOW BOUNDARIES...PRODUCING A FEW STRONG STORMS
THIS AFTERNOON. POTENTIAL FOR DEVELOPMENT OF PCPN WILL GREATLY
DIMINISH WITH DARKNESS AND HAVE KEPT ONLY AN ISOLATED MENTION IN
PLACE AFTER 00Z. PROXIMITY OF SURFACE RIDGE AXIS OVER THE FORECAST
AREA WILL CONTRIBUTE TO CALM WINDS OVERNIGHT AND PATCHY FOG WILL BE
POSSIBLE OVER SOME SECTIONS BY DAYBREAK ON THURSDAY. EXPECT LOWS IN
THE LOWER 70S OVER THE REGION WITH MOISTLY CLEAR SKIES AFTER
DISSIPATION OF CONVECTIVE DEBRIS.

THU...VERY WEAK FLOW PATTERN OVER THE AREA AS WEAK SFC TROUGH
BISECTS THE THE ATLC RIDGE. STEERING FLOW REMAINS WESTERLY....ALBEIT
LIGHTER...WHICH WILL CONTINUE TO FAVOR THE EAST SIDE OF THE FL
PENINSULA FOR AFTN STORMS. A FEW STRONG STORMS CAN BE EXPECTED ESP
ALG ECSB AND LAKE BREEZE BOUNDARIES.

FRI...ATLC RIDGE AXIS REASSERTS ITSELF ACROSS CENT FL AND LIFTS
NORTHWARD INCREASING THE ONSHORE FLOW A BIT FROM THU. RAIN CHANCES
LOOK LOWER 30% NEAR THE COAST AND 40% INTERIOR. TEMPS LOOK VERY
NORMAL...LOWER 90S INTERIOR AND UPPER 80S COAST.

WEEKEND...RIDGE AXIS LIFTS NORTH OF THE AREA BY SAT WHICH PRODUCES
DEEP E/SE FLOW WHICH ADVECTS DEEP TROPICAL MOISTURE OVER THE AREA.
AS A RESULT...EXPECT BREEZY CONDS NEAR THE COAST WITH OVERNIGHT AND
MORNING COASTAL SHOWERS/STORMS TRANSITIONING TO SCT STORMS OVER THE
INTERIOR DURING THE AFTNS. MAX TEMPS LOOK NEAR CLIMO BUT LOW
TEMPS NEAR THE COAST WILL BE KEPT ELEVATED IN THE UPPER 70S DUE TO
PERSISTENT ONSHORE FLOW. GFS IS SHOWING THAT BULK OF DEEP MOISTURE
WILL PASS TO OUR SOUTH AND WEST...INTO THE GULF OF MEXICO...WITH
SOME RELATIVE DRYING EARLY NEXT WEEK FROM THE EAST. SO HOPEFULLY
MOST FIREWORKS DISPLAYS WILL NOT BE AFFECTED BY THE HIT AND MISS
COASTAL SHOWERS.

&&

.MARINE...LOCALLY HIGHER WINDS AND SEAS NEAR STORMS MOVING OFFSHORE
AND OR PARALLELING THE COAST UNTIL SHORTLY AFTER SUNSET EXPECT WIND
WAVES NEAR 2 FT. WIND/WAVE CONDS LOOK QUITE TRANQUIL THU AND MOST OF
FRI WITH WINDS AROUND 10 KTS NEAR THE COAST WITH THE SEA BREEZE AND
SEAS NO HIGHER THAN 3 FT.

BOATING CONDITIONS DETERIORATE SOMEWHAT THIS HOLIDAY WEEKEND AS
RIDGE AXIS LIFTS NORTH OF THE WATERS WITH STOUT E/SE FLOW AND
BUILDING SEAS. HAVE CAPPED CONDS AT 15 KTS/5 FT SEAS BUT IT IS
POSSIBLE THERE WILL BE LOCALIZED CAUTION CONDS (15-20KTS/6 FT SEAS)
THIS WEEKEND ESP OFFSHORE.

&&

.AVIATION...ISOLD/SCT IFR IN TSRA THROUGH 00Z. GRADUAL CLEARING OF
CONVECTIVE DEBRIS AFT 01Z WITH ISOLD SHOWERS ALONG THE COAST THROUGH
03Z. VFR OVERNIGHT WITH LCL FOG/STRATUS POSSIBLE NEAR DAYBREAK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  89  73  89 /  20  40  20  30
MCO  73  91  75  92 /  20  50  20  40
MLB  73  89  73  88 /  20  50  20  30
VRB  72  88  73  89 /  20  50  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....KELLY
Hazardous weather outlook, Jun 28, 5:57 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
557 AM EDT WED JUN 28 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
282100-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
557 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
DAYTIME HEATING AND THE AFTERNOON SEA BREEZES ACTING ON AN UNSTABLE
AIR MASS WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND LIGHTNING
STORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA TODAY. STORMS WILL
INITIALLY DEVELOP ALONG THE EAST COAST SEA BREEZE AS IT MOVES
INLAND FROM THE COAST. BY LATE AFTERNOON THE EAST COAST SEA BREEZE
AND ITS ASSOCIATED STORMS WILL INTERACT WITH STORMS ALONG THE WEST
COAST BREEZE. AS THE ACTIVITY INCREASES IN COVERAGE...IT WILL MOVE
EAST AT AROUND 10 MPH...AND CONTINUE THROUGH EARLY EVENING...MAINLY
ALONG THE EAST COAST.

THE PRIMARY STORM THREAT TODAY WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING...ESPECIALLY FROM ORLANDO AND COCOA NORTH THROUGH
VOLUSIA COUNTY. ONE OR TWO OF THE MOST INTENSE STORMS COULD
PRODUCE SOME SMALL HAIL...OR A BRIEF FUNNEL CLOUD OR TORNADO.
MOVE INDOORS AT THE FIRST SIGN OF THREATENING WEATHER.

...FLOOD IMPACT...
SOME LOCATIONS COULD PICK UP BETWEEN ONE AND THREE INCHES OF RAIN
FROM TODAYS STORMS. TEMPORARY INUNDATION OF LOW LYING PROPERTIES...
STREETS...INTERSECTIONS...AND PARKING LOTS MAY RESULT.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL MOVE EASTWARD ACROSS THE INTRACOASTAL WATERS AND OFFSHORE
INTO THE NEAR SHORE ATLANTIC AT AROUND 10 KNOTS FROM LATE AFTERNOON
THROUGH EARLY EVENING. LOCALLY ROUGH SEAS AND WIND GUSTS ABOVE 35
KNOTS WILL BE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND REDUCED
VISIBILITY. MARINERS SHOULD WATCH FOR LATE DAY STORMS APPROACHING
FROM THE WEST...AND MOVE TO SAFE HARBOR AT THE FIRST SIGN OF AN
APPROACHING STORM.

...WATERSPOUT IMPACT...
LATE AFTERNOON AND EVENING STORMS COULD PRODUCE ISOLATED WATERSPOUTS...
MAINLY NEAR SHORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE RIDGE OF HIGH PRESSURE OVER SOUTH FLORIDA WILL SHIFT NORTH INTO
NORTH FLORIDA THROUGH THE WEEKEND. AS IT DOES...THE WEATHER PATTERN
WILL CHANGE FROM ONE OF AFTERNOON AND EVENING SHOWERS AND STORMS
THROUGHOUT THE REGION TO ONE FEATURING LATE NIGHT AND EARLY MORNING
SHOWERS ALONG THE COAST...WITH LATE MORNING AND EARLY AFTERNOON
COASTAL LIGHTNING STORMS MOVING TO THE INTERIOR FROM EARLY TO MID
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF A WARNING IS ISSUED FOR
THEIR COUNTY. PLEASE RELAY ANY REPORTS OF RAINFALL IN EXCESS OF TWO
INCHES IN A 60 TO 90 MINUTE PERIOD.

CRISTALDI

In the hours before

Special weather statement, Jun 28, 1:45 PM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
145 PM EDT WED JUN 28 2006

FLZ064-281830-
MARTIN-
145 PM EDT WED JUN 28 2006

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
EASTERN MARTIN COUNTY...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FREQUENT
LIGHTNING AND VERY HEAVY RAIN OVER HOBE SOUND AND STUART...DRIFTING
SOUTHEAST AT 5 MPH.

RADAR INDICATED RAIN AMOUNTS OF ONE TO ONE AND A HALF INCHES HAVE
OCCURRED IN THIS AREA SINCE 1 PM.

LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG WINDS
AND LOCALLY FLOODING RAINS INCLUDE JOHNATHAN DICKINSON STATE
PARK...JUPITER ISLAND...PORT SALERNO AND ROCKY POINT.

JP
Special weather statement, Jun 28, 4:22 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
422 PM EDT WED JUN 28 2006

FLZ059-064-282100-
MARTIN-ST. LUCIE-
422 PM EDT WED JUN 28 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
NORTHWESTERN MARTIN COUNTY...SOUTHWESTERN ST. LUCIE COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER NORTHWEST
MARTIN COUNTY...NEAR THE ST LUCIE COUNTY LINE. THE STORM WAS
DRIFTING NORTHEAST AT 5 MPH. THE STORM WILL AFFECT WESTERN SECTIONS
OF ST LUCIE AND MARTIN COUNTIES.

52
Special weather statement, Jun 28, 4:29 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
429 PM EDT WED JUN 28 2006

FLZ141-282115-
COASTAL VOLUSIA COUNTY-
429 PM EDT WED JUN 28 2006

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
NORTH CENTRAL VOLUSIA COUNTY...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 6 MILES NORTHWEST OF
DAYTONA BEACH SPEEDWAY...MOVING SOUTHEAST AT 20 MPH.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

67

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:22 PM EDTSpecial Marine WarningMLB53 min
Jun 28, 5:15 PM EDTSevere Thunderstorm WarningMLBVolusia45 min
Jun 28, 6:18 PM EDTSevere Thunderstorm WarningMLBOrange57 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.